BOSTON, Mass. — Researchers at Massachusetts General Hospital (MGH) are urging both doctors and patients to remain calm after examining a possible side-effect of the Moderna COVID-19 vaccine. Their study finds some recipients may have delayed skin reactions days and even weeks after their injection. While this side-effect may look alarming, the team says it’s not an infection and should not be treated with antibiotics.
During Phase 3 clinical trials, study authors say some patients out of the 30,000 tested did have delayed skin hypersensitivity to the Moderna vaccine. These large, red, itchy, and painful blotches were never fully explained. While the reaction don’t appear to be a serious concern, MGH researchers warn that health care professionals may not be prepared to recognize the rashes as a vaccine side-effect.
“Whether you’ve experienced a rash at the injection site right away or this delayed skin reaction, neither condition should prevent you from getting the second dose of the vaccine,” says lead author Kimberly Blumenthal, MD, MSc, co-director of the Clinical Epidemiology Program in the division of Rheumatology, Allergy and Immunology at MGH, in a media release. “Our immediate goal is to make physicians and other care providers aware of this possible delayed reaction, so they are not alarmed, but instead well-informed and equipped to advise their patients accordingly.”
“Delayed cutaneous hypersensitivity could be confused – by clinicians and patients alike – with a skin infection,” adds co-author Erica Shenoy, MD, PhD, associate chief of the MGH Infection Control Unit. “These types of reactions, however, are not infectious and thus should not be treated with antibiotics.”
How long before side-effects show up?
Researchers examined 12 cases where patients experienced delayed reactions to the first shot of the Moderna vaccine. The symptoms could take anywhere from four to 11 days after the injection to appear. The average length of time between getting the first dose and having a skin reaction was eight days.
The majority of patients experienced rashes around the injection site however, some developed the condition around the hands and elbows. On average, these large blotches faded about a week later. Most were treated with ice and antihistamines however, researchers note one person was incorrectly given antibiotics for the condition.
Three-quarters of the group went on to have a reaction to their second dose of the Moderna vaccine. Those skin markings appeared about two days after the follow-up injection. Researchers note that none of the reactions after the second dose were more severe than the first ones.
Biopsies of these rashes reveal the condition is likely a delayed allergic reaction by the immune system. Study authors say this is a common drug reaction.
“For most people who are experiencing this, we believe it’s tied to the body’s immune system going to work,” says Esther Freeman, MD, PhD, director of Global Health Dermatology at MGH. “Overall, this data is reassuring and should not discourage people from getting the vaccine.”
The findings appear in The New England Journal of Medicine.